Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 232, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2019, 6:20 PM CDT for 4 counties in Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2019, 6:20 PM CDT (23:20 UTC)
- Expired
- Jul 5, 2019, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:43 PM CDT | FUNNEL CLOUD | 3 Ene Mccracken, KS | A FUNNEL CLOUD REPORT WAS RELAYED BY MCCRACKEN PD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WUUS53 KDDC 052320
SVRDDC
KSC051-135-165-195-060015-
/O.NEW.KDDC.SV.W.0232.190705T2320Z-190706T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
620 PM CDT Fri Jul 5 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ness County in west central Kansas...
Southeastern Trego County in west central Kansas...
Northern Rush County in central Kansas...
Southern Ellis County in central Kansas...
* Until 715 PM CDT.
* At 620 PM CDT, a severe thunderstorm was located 7 miles north of
McCracken, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Victoria, Schoenchen, McCracken, Liebenthal, Brownell,
Loretta, Pfeifer, Toulon, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 9971 3887 9914 3858 9906 3855 9976
TIME...MOT...LOC 2320Z 000DEG 9KT 3869 9957
HAIL...1.50IN
WIND...60MPH
$$
FINCH1 follow-up statement
374
WWUS53 KDDC 052336
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
636 PM CDT Fri Jul 5 2019
KSC051-135-165-195-060015-
/O.CON.KDDC.SV.W.0232.000000T0000Z-190706T0015Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
636 PM CDT Fri Jul 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHERN RUSH AND
SOUTHERN ELLIS COUNTIES...
At 636 PM CDT, a severe thunderstorm was located near McCracken,
moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hays, Victoria, Schoenchen, McCracken, Liebenthal, Brownell, Loretta,
Pfeifer, Toulon, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 9971 3887 9914 3858 9906 3855 9976
TIME...MOT...LOC 2336Z 000DEG 9KT 3865 9957
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:26 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 5, 2:26 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 226 PM CDT Fri Jul 5 2019 ...Updated Short Term Section... .SHORT TERM...(This evening through Saturday) Issued at 224 PM CDT Fri Jul 5 2019 There is considerable uncertainty about evolution of thunderstorms this afternoon and evening, and confidence in any of the convective allowing models is not very great. Thunderstorm clusters that formed Friday afternoon and evening in northeast Colorado and Wyoming propagated across Nebraska and into northeast Kansas during the night along the periphery of the strong EML that covered western and central Kansas. Outflow from the thunderstorm cluster surged as far south as Dodge City before becoming stationary and beginning to retreat. Scattered elevated thunderstorms occurred north of the outflow boundary this morning in response to low level south flow providing lift over the boundary and lifting in advance of a weak mid level trough evident near the Colorado border in upper air observations this morning. The outflow boundary was located near a line from Pratt to Syracuse early this afternoon, and thunderstorms were developing along the boundary in south central Kansas as far west as Harper and Kingman Counties. Farther west, warmer mid level temperatures (H7 temperatures 12C to 14C) and weaker convergence along the boundary were sufficient to preclude thunderstorm development. With continued heating, thunderstorm development along the boundary likely will occur by late afternoon. Thunderstorms also are likely to develop along a surface trough axis from north central Kansas into the Oklahoma Panhandle. There is sufficient shear in northern Kansas for rotating updrafts, and the greatest potential for large hail will be in that area. Farther south, weaker shear and substantial downdraft CAPE on soundings will favor more of a wind threat. The thunderstorms probably will grow upscale into a forward propagating MCS during the evening with a high wind threat. The forward speed of the cluster should be sufficient to reduce the potential for flooding. A vigorous upper level trough that extended from eastern Montana into Wyoming early this afternoon will reach Minnesota by Saturday morning, and a weak reinforcing surge of cool air will move into northern Kansas tonight. Another thunderstorm cluster may form in the upslope flow in eastern Colorado late this afternoon and propagate into Kansas tonight. The thunderstorm cluster should move into eastern Kansas and northern Oklahoma before morning, and Saturday should be quiet until at least mid afternoon. An upper level trough in the subtropical flow around the southern Plains subtropical ridge may enhance upward vertical motion and development of another cluster of thunderstorms Saturday afternoon and evening. .LONG TERM...(Saturday night through Friday) Issued at 128 PM CDT Fri Jul 5 2019 Subtropical high pressure will be suppressed southward to the southern Plains through the first part of next week, and Kansas will be back under the westerlies. The subtropical anticyclone will amplify over the Rockies by mid week with northwest flow aloft over the central Plains and a return to more typical summer weather. The subtropical high may build back over the central part of the country by next weekend, but there is considerable uncertainty about this evolution. If the high does amplify over the central Plains, its presence will be transitory and it should retreat to the Rockies in mid July. A minor upper level trough embedded in subtropical flow will progress across the southwestern United States and reach eastern Colorado Saturday afternoon. Moist upslope flow north of the stationary front extending from Oklahoma into eastern Colorado along with lifting in advance of the upper level trough will favor development of a cluster of thunderstorms that subsequently will move into western Kansas by early evening. Outflow from the thunderstorm cluster will reinforce baroclinicity along the stationary boundary in Oklahoma, and the boundary likely will move little on Sunday. Moist east to southeast low level flow will continue Sunday, and the models suggest that there may be another minor upper level trough embedded in the subtropical flow that will support scattered thunderstorms during the day. Another more organized cluster may develop in eastern Colorado and propagate across Kansas during the evening and nighttime hours. The low level jet will be weak but probably will be sufficient in the moist, unstable environment to maintain the thunderstorm cluster. An upper level trough in the northern branch of the westerlies will move across the Pacific Northwest into the northern Rockies by Tuesday morning. Pressures will fall in the lee of the Rockies Monday, and the old stationary boundary should begin to lift north as a warm front. As such, thunderstorm chances will continue Monday, although details will be highly dependent on mesoscale evolution that is impossible to forecast that far in the future. An elevated mixed layer (EML) will spread into western Kansas Monday night and Tuesday, and the best chance for a cluster of thunderstorms Monday night will be in central and eastern Kansas. Temperatures should warm back into the 90s Tuesday. The northern branch upper level trough will continue moving across the northern United States and should reach the Dakotas by Tuesday evening. A cold front will enter northern Kansas Tuesday afternoon or evening and progress across most of the state by Wednesday morning. Thunderstorms are likely to develop along the front in northern Kansas and move southeast during the night. It is uncertain how far back into the mid level warm plume that the thunderstorms will develop. Wednesday should be quiet and cooler behind the boundary. Low level south flow will return Wednesday night or Thursday beneath the northwest flow aloft, and thunderstorm chances may return to Kansas. Warmer temperatures will return Thursday and Friday as subtropical high pressure begins to amplify in the central part of the country. There is considerable uncertainty about the strength of the anticyclone, but next weekend probably will be warm and relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 128 PM CDT Fri Jul 5 2019 VFR conditions will prevail this afternoon, but local IFR conditions can be expected with thunderstorms that develop this evening and continue into the nighttime hours. An outflow boundary from the thunderstorm cluster that moved across Nebraska and northern Kansas this morning stalled from northern Pratt County to DDC to GCK to northern Hamilton County. This boundary will mix back north this afternoon to near a line from HUT to a surface low near Scott City. A trough line will extend south from the low into northeast New Mexico late this afternoon. Thunderstorms with ceilings near 040 and visibilities locally less than 1SM will develop from northwest of HYS along the surface trough by 23Z and will propagate to the southeast this evening with primarily a hail and high wind threat. Outflow from the thunderstorm cluster will progress into northern Oklahoma by Saturday morning. Considerable mid and high level cloudiness with ceilings near 080 will prevail behind the thunderstorms tonight into Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 65 86 / 60 50 50 30 GCK 63 87 62 86 / 60 50 60 30 EHA 64 87 61 87 / 50 50 50 30 LBL 63 88 63 87 / 50 40 50 20 HYS 66 85 65 84 / 70 50 60 30 P28 71 92 69 90 / 50 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Ruthi
Hazardous weather outlook, Jul 5, 4:05 AM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Fri Jul 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Fri Jul 5 2019 /305 AM MDT Fri Jul 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible this afternoon into this evening in association with a weak cold front pushing slowly into western Kansas. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible each day through at least Monday. However, the potential for widespread severe weather is low. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Significant risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across west central and southwest Kansas generally after 3 PM...and potentially further east into central Kansas later in the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 5, 5:01 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 501 PM CDT Fri Jul 5 2019 KSZ063-076-052245- Finney KS-Haskell KS- 501 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FINNEY... SOUTHEASTERN GRANT AND CENTRAL HASKELL COUNTIES UNTIL 545 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near Ryus, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sublette and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3746 10109 3767 10109 3792 10082 3748 10073 TIME...MOT...LOC 2200Z 230DEG 6KT 3757 10101 RBURG
Special weather statement, Jul 5, 5:02 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Fri Jul 5 2019
KSZ043>045-061>064-074>077-084-085-060000-
Gray KS-Hodgeman KS-Lane KS-Grant KS-Haskell KS-Morton KS-Ness KS-
Finney KS-Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Scott KS-
502 PM CDT Fri Jul 5 2019
...Brief Landspout Tornado Sighted...
At 443 PM CDT/343 PM MDT/, law enforcement reported a landspout
tornado near mile marker 80 near highway 83 north of Garden City.
Another Landspout tornado was reported near highway 96 10 miles
south of Bison Rd in Lane county. Conditions continue to favor the
potential for landspouts as storms develop; however at this time it
is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.
Locations impacted include...
Garden City, Ulysses, Hugoton, Lakin, Elkhart, Holcomb, Ness City,
Dighton, Deerfield, Pierceville, Rolla, Moscow, Utica, Alamota,
Charleston, Richfield, Friend, Ryus, Big Bow and Beeler.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3795 10148 3868 10034 3854 9976 3751 10100
3702 10144 3699 10204
RUSSELLLocal storm report, Jul 5, 5:03 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TORNADO 6 ESE FRIEND 38.24N 100.81W
07/05/2019 FINNEY KS LAW ENFORCEMENT
THIS APPEARS TO HAVE BEEN A LANDSPOUT.
&&Local storm report, Jul 5, 5:18 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TORNADO 10 SSW AMY 38.34N 100.65W
07/05/2019 LANE KS EMERGENCY MNGR
THIS APPEARS TO HAVE BEEN ANOTHER LANDSPOUT.
&&Special weather statement, Jul 5, 5:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
536 PM CDT Fri Jul 5 2019
KSZ075-085-052300-
Stevens KS-Grant KS-
536 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...SOUTHEASTERN
STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Moscow, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ulysses and Hickok.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3719 10154 3734 10155 3762 10145 3758 10116
3742 10110 3715 10144
TIME...MOT...LOC 2236Z 212DEG 10KT 3739 10142
FINCHSpecial weather statement, Jul 5, 5:53 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 553 PM CDT Fri Jul 5 2019 KSZ030-031-045-046-060000- Rush KS-Trego KS-Ellis KS-Ness KS- 553 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 700 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Antonino, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Toulon, Yocemento, Munjor and Antonino. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3859 9945 3871 9974 3902 9952 3890 9917 TIME...MOT...LOC 2253Z 212DEG 10KT 3875 9955 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:49 PM CDT | Special Weather Statement | DDC | Gray | 56 min |
| Jul 5, 3:40 PM CDT | Special Weather Statement | DDC | Haskell | 65 min |
| Jul 5, 4:06 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jul 5, 4:34 PM CDT | Special Weather Statement | DDC | Lane | 56 min |
| Jul 5, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 52 min |
| Jul 5, 5:01 PM CDT | Special Weather Statement | DDC | Haskell | 44 min |
| Jul 5, 5:02 PM CDT | Special Weather Statement | DDC | Finney, Grant, Kearny, Lane, Morton, Ness and 1 more | 118 min |
| Jul 5, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 58 min |
| Jul 5, 5:32 PM CDT | Areal Flood Advisory | DDC | Haskell | 3 hr |
| Jul 5, 5:36 PM CDT | Special Weather Statement | DDC | Grant | 24 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 62 min |
| Jul 5, 5:53 PM CDT | Special Weather Statement | DDC | Ellis | 67 min |
| Jul 5, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 41 min |
| Jul 5, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 66 min |
| Jul 5, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 61 min |
| Jul 5, 6:46 PM CDT | Tornado Warning | DDC | Ness, Rush | 44 min |
| Jul 5, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.